ALERT

We are experiencing high call volumes in response to expanded COVID vaccination scheduling. Vaccine supplies in Idaho are limited. Please do not call St. Luke’s clinics directly regarding COVID-19 vaccination. Appointments are made through myChart as vaccine is available; we are not able to accommodate walk-ins. Unless you need to call for an emergency, you are encouraged to use myChart for questions and appointments at this time. Find additional information here.

toggle mobile menu Menu
toggle search menu

Site Navigation

Supplemental

Menu

Medicines That Can Cause Headache

Medicines That Can Cause Headache

Topic Overview

Many prescription and nonprescription medicines and supplements can cause headaches. A few examples are:

  • Medicines that contain hormones, such as birth control pills and hormone therapy for menopause.
  • Medicines for erection problems.
  • Caffeine (because of caffeine withdrawal).
  • Some heart and blood pressure medicines.
  • Vitamins.

Often, if you stop taking the medicine or take a smaller dose, your headache will go away. If you suspect your headache is caused by a prescription medicine, talk with your doctor about your side effects. Do not stop taking the medicine until you have spoken with your doctor.

Think about whether nonprescription medicines, alcohol, or caffeine are causing your headache. Try limiting the use of these to see if your headache goes away. Use caution with alternative therapies. Some alternative therapies may cause headaches. Talk to your doctor about any alternative therapies you are using.

Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches. A pain medicine may work for a limited period of time, but as the effect wears off, the headache returns, often worse than it was before. The person then takes more pain medicine, the effects again wear off, and the headache returns (rebound headache). Medicines that can cause rebound headaches include:

  • Nonprescription medicines, such as acetaminophen, aspirin, or nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Prescription pain medicines, such as codeine or hydrocodone.

If you think your headache may be caused by a nonprescription medicine and you feel you need to continue taking it, talk with your doctor.

Credits

Current as of: June 26, 2019

Author: Healthwise Staff
Medical Review:
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Adam Husney MD - Family Medicine
Kathleen Romito MD - Family Medicine

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Healthwise is a URAC accredited health web site content provider. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.